This Cannot Be HIT Because the Patient Is Not on Heparin

The syndrome of "delayed-onset HIT" was elucidated a few years ago, and is now increasingly recognized around the world (Warkentin and Kelton, 2001b; Rice et al., 2002). The patients have been off heparin for a few days or more, often recuperating at home from a benign hospital course that included heparin exposure, then they return to hospital with an arterial or venous thrombotic event. Upon return, the platelet count is often (although not necessarily) low. These people are often given heparin for their presenting thrombosis, which invariably leads to an abrupt fall in platelet count, frequently clinical deterioration, and substantial mortality. Invariably, there are high-titer antibodies against PF4-heparin complexes. The message to emergency room doctors, intensivists, and hospitalists is to consider the possibility of delayed-onset HIT—and not to initiate heparin reflex-ively—when a recently hospitalized patient returns with thrombosis. Of note, the U.S. Food and Drug Administration recently notified healthcare professionals about the revision to the warning section of the prescribing information for heparin indicating this possibility of delayed-onset HIT (December 8, 2006).

0 0

Post a comment